The US Food and Drug Administration has reported finding an additional “unexpected impurity” in three lots of Torrent Pharmaceuticals’ recalled blood pressure medication Valsartan. On Sept. 13 the FDA said that three lots of drugs were contaminated by a second impurity called N-nitrosodiethylamine or NDEA. The chemical is a suspected human carcinogen.
The revelation comes just months after the drug was put under a voluntary recall in July. In fact, the drugs are under recall in more than 50 countries after finding traces of the carcinogen N-nitrosodimethylamine (NDMA).
Researchers found NDMA traces in the drug after the Chinese-based Zhejiang Huahai Pharmaceuticals changed the drug’s production process in 2012. Manufacturing processes can unintentionally introduce NDMA to different substances through certain chemical reactions. It’s an organic chemical in liquid rocket fuel. Additionally, it is a byproduct of the manufacture of some pesticides and processed fish.
After the initial recall in July, the FDA noted that it would continue to investigate valsartan drugs.
“As we continue to investigate the root cause of the impurities found in products that contain valsartan, our scientists are testing these products to better understand these impurities and to ensure they’re not present in other products. We’re also taking steps to make sure we’re providing stringent oversight of manufacturing processes to reduce the likelihood that impurities could be introduced into other products,” said FDA Commissioner Dr. Scott Gottlieb. “As we expand our investigational efforts, we’ll continue to make sure the public has the most up-to-date information. We’ll also continue to work with global regulatory agencies to learn as much as we can about how these impurities came about and how they may affect patients’ health around the globe.”
What should I do with medications containing Valsartan?
If you currently take Valsartan, the FDA advises several steps to consider if you take blood pressure medication:
- View the FDA’s updated chart of affected products under recall and determine if your product is one of the recalled medications. You can do so by looking at the drug name and company name on the label of your prescription bottle. If the information is not on the bottle, contact your pharmacy.
- Because valsartan treats serious medical conditions, the FDA advises patients to continue taking the medicines until they have found a replacement medication.
- If a patient is taking one of the recalled medications, they should follow the recall instructions provided by the specific company.
- Patients should also contact their doctors or pharmacists to discuss their medication. Moreover, if your medication is part of the recall, ask your doctor or pharmacist if there is an alternative treatment or medication available.